Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Itching and burning sensation with dry scaly skin on face. How to get rid of this?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Hi, I have had really dry skin lately on my face; especially around the corners of my mouth. This has been going on for about 3 weeks. Just last week, I have broken out with red blotches on my face, and they are raised areas like welts. I often feel a slight burning sensation and this especially occurs around my jaw line and neck. I have tried everything; coconut oil, lotions, I have changed my foundation, and other items I am using, but nothing seems to work.
Posted Sun, 3 Feb 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 47 minutes later
From the description you have given, it probably could be contact dermatitis. It is basically skin's reaction to any foreign substance manifesting itself as
1)dry scaly skin,
2)sometimes red rashes or welts and
3)itching, burning or stinging sensation.

To treat the same, firstly the irritant and allergic cause needs to be ruled out. This could be due to plant or field exposure, use of any cosmetic product( cream, lotion,foundation, face wash, medicated cream etc). Sometimes it could be due to sun exposure too.

The medications that could be used to treat are mild steroid creams like fluticasone or mometasone. To relieve itching and swelling take an oral antihistamine like cetirizine or diphenhydramine. If the skin feels too dry, use a mild hypoallergenic moisturiser like cetaphil. Sometimes if the swelling or irritation persists, a course of oral steroid might be required. As most of the above mentioned are prescription drugs, a dermatologist's prescription is recommended.
Hope that answers your query. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor